Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS New Orleans, LA

December 31, 2002Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Dec 31, 2002, 2:18 AM CST for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2002, 2:18 AM CST (08:18 UTC)
Expired
Dec 31, 2002, 3:15 AM CST
In force
57 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Lafourche Parish, LA, Terrebonne Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 12:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS54 KLIX 310818
SVRNEW
LAC057-109-310915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
218 AM CST TUE DEC 31 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF THIBODAUX
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HOUMA

* UNTIL 315 AM CST

* AT 218 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF THIBODAUX TO 30
  MILES SOUTHWEST OF GRAY...OR FROM 9 MILES NORTH OF THIBODAUX TO 17
  MILES SOUTH OF BAYOU VISTA...MOVING EAST AT 40 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 1:45 PM CST, 12 hours 33 minutes earlier.

Area forecast discussion, Dec 30, 1:45 PM CST, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
145 PM CST MON DEC 30 2002

THE STAGE REMAINS SET FOR A PERIOD OF POTENTIALLY SEVERE CONVECTION
AND LOCALLY HEAVY RAIN ACROSS THE FORECAST AREA LATE TONIGHT AND
TUESDAY MORNING. DEEP UPPER LOW MOVING ACROSS EXTREME WEST TEXAS
THIS AFTERNOON IS FORECAST BY MODELS TO MOVE ACROSS CENTRAL AND
SOUTH TEXAS TONIGHT AND ACROSS LOUISIANA DURING THE DAY TUESDAY. THE
TREND OF THE LAST COUPLE OF MODEL RUNS HAS BEEN FARTHER SOUTH AND
SLOWER WITH THIS FEATURE AS IT APPROACHES AND MOVES ACROSS THE LOWER
MISSISSIPPI AND CENTRAL GULF COAST REGION. AS A RESULT THE ONSET OF
PRECIPITATION AND TIMING OF POSSIBLY SEVERE CONVECTION ACROSS THE
AREA HAS BEEN PUSHED BACK A FEW HOURS. THE INGREDIENTS REMAIN IN
PLACE FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES VERY LATE
TONIGHT AND TUESDAY MORNING. THE STRONG UPPER LOW/TROUGH AND STRONG
DIVERGENCE ALOFT ASSOCIATED WITH A COUPLED UPPER JET PATTERN WILL
RESULT IN STRONG LIFT ACROSS THE AREA. IN ADDITION AMPLE LOW LEVEL
MOISTURE WILL SURGE NORTHWARD AS A LOW LEVEL JET...40 TO 50 KNOTS AT
85H...SHIFTS EAST INTO THE CENTRAL GULF COAST REGION. SUFFICIENT LOW
LEVEL DIRECTION AND SPEED SHEAR WILL EXIST FOR SEVERE THUNDERSTORM
DEVELOPMENT AND A FEW TORNADOES. THE ONLY LIMITING FACTOR WILL BE
MARGINAL INSTABILITY LATE TONIGHT AND EARLY TUESDAY AS MAIN THE
CONVECTION TRAVERSES THE FORECAST AREA. AFTER THE MAIN LINE OF
CONVECTION PUSHES EAST OF THE AREA EARLY TUESDAY...THE THREAT FOR
ADDITIONAL CONVECTION MAY OCCUR TUESDAY AFTERNOON AS COLD AIR ALOFT
ASSOCIATED THE PASSAGE OF THE UPPER LOW MOVES ACROSS THE AREA AND
RESULTS IN A DESTABILIZING ATMOSPHERE...ESPECIALLY IF ANY DIURNAL
HEATING OCCUR FROM BREAKS IN THE CLOUD COVER. SOME LIGHT WRAP AROUND
RAIN MAY OCCUR TUESDAY NIGHT BEFORE CLEARING TAKES PLACE ON NEW
YEARS DAY. INCREASINGLY DEEP MOISTURE AND THE SLOWER MOVEMENT OF THE
SYSTEM MAY RESULT IN SOME LOCALIZED HEAVY RAINFALL AMOUNTS LATE
TONIGHT AND TUESDAY MORNING WITH ONE TO FOUR INCH AMOUNTS POSSIBLE.

FORECAST WILL REMAIN DRY THROUGH THE REMAINDER OF THE FORECAST
PERIOD ALTHOUGH ANOTHER DEEP TROUGH QUICKLY FOLLOWS ON THE HEELS
OF THE APPROACHING SYSTEM DIG ACROSS THE CENTRAL AND EASTERN CONUS
WEDNESDAY AND THURSDAY. THIS NEXT SYSTEM WILL PUSH ANOTHER COLD
FRONT ACROSS THE AREA LATE WEDNESDAY AND EARLY THURSDAY BUT WILL BE
DEPRIVED OF SIGNIFICANT MOISTURE. SOME UNCERTAINTY EXIST WITH THE
MODELS DURING THE UPCOMING WEEKEND WITH THE GFS DEVELOPING ANOTHER
DEEP TROUGH OVER THE EASTERN U.S. WHILE MOST OTHER MEDIUM RANGE
MODELS INDICATING A MUCH LESS AMPLIFIED SOLUTION. PLAN TO CONTINUE
WITH A DRY FORECAST OVER THE WEEKEND.

PRELIM NUMBERS NUMBERS FOLLOW...

MCB 60/68/45/60 +730
BTR 61/68/46/62 +730
MSY 62/69/48/63 9830
GPT 60/68/48/62 8930

.NEW...SMALL CRAFT ADVISORY PQL TO ATCHAFALAYA RIVER INCLUDING LAKES
       PONTCHARTRAIN AND MAUREPAS
LA...NONE.
MS...NONE.

11
Hazardous weather outlook, Dec 30, 3:30 PM CST, 10 hours 48 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
330 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED AREA OF LOW PRESSURE
AND COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY LATE
TONIGHT AND TUESDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE AREA FROM THE WEST AFTER MIDNIGHT AND
CONTINUE INTO TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT AND EARLY TUESDAY ACROSS ALL OF SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI. DAMAGING THUNDERSTORM WINDS AND
ISOLATED TORNADOES WILL BE THE MAIN THREAT FROM THESE STORMS. THE
MOST LIKELY TIME FRAME FOR STRONG TO SEVERE THUNDERSTORMS IS 3 TO 6
AM IN THE BATON ROUGE AREA...5 TO 8 AM IN THE NEW ORLEANS AREA METRO
AREA AND BETWEEN 7 AND 10 AM TUESDAY MORNING ACROSS THE MISSISSIPPI
GULF COAST. HEAVY RAINFALL AMOUNTS AROUND 1 TO 3 INCHES CAN BE
EXPECTED WITH SOME OF THE THUNDERSTORMS.

IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT ACROSS THE
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER
AND FOR LAKES PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY THROUGH THE MORNING
HOURS ACROSS THE AREA WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS
CONTINUING ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI TO THE
EAST OF A MCCOMB MISSISSIPPI TO HOUMA LOUISIANA LINE. DAMAGING
THUNDERSTORM WINDS AND ISOLATED TORNADOES WILL AGAIN BE THE MAIN
THREAT WITH THESE STORMS. THE SHOWERS AND THUNDERSTORMS WILL
DIMINISH TUESDAY AFTERNOON.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ACROSS THE COASTAL
WATERS AND LAKES PONTCHARTRAIN AND MAUREPAS TUESDAY AND TUESDAY
NIGHT. SMALL CRAFT ADVISORY CONDITIONS MAY AGAIN OCCUR ON THURSDAY
IN THE WAKE OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED FOR LATE TONIGHT AND TUESDAY MORNING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 1:04 AM CSTSevere Thunderstorm WarningLIXPointe Coupee56 min
Dec 31, 1:20 AM CSTSevere Thunderstorm WarningLIXIberville55 min
Dec 31, 1:31 AM CSTSpecial Marine WarningLIX119 min
Dec 31, 1:31 AM CSTSpecial Marine WarningLIX119 min
Dec 31, 1:36 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, West Baton Rouge54 min
Dec 31, 1:53 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Saint James67 min
Dec 31, 1:58 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, Saint Helena62 min
Dec 31, 2:03 AM CSTSevere Thunderstorm WarningLIXLivingston57 min
Dec 31, 2:33 AM CSTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist, Tangipahoa57 min
Dec 31, 2:42 AM CSTSpecial Marine WarningLIX2 hr
Dec 31, 3:01 AM CSTSevere Thunderstorm WarningLIXWashington59 min
Dec 31, 3:12 AM CSTSevere Thunderstorm WarningLIXJefferson, Saint Tammany63 min
Dec 31, 3:27 AM CSTSpecial Marine WarningLIX2 hr
Dec 31, 3:33 AM CSTSpecial Marine WarningLIX57 min
Dec 31, 5:01 AM CSTSpecial Marine WarningLIX119 min
Dec 31, 5:01 AM CSTSpecial Marine WarningLIX119 min
Dec 31, 5:31 AM CSTSevere Thunderstorm WarningLIXPlaquemines59 min
Dec 31, 6:47 AM CSTSpecial Marine WarningLIX118 min
Dec 31, 7:13 AM CSTSpecial Marine WarningLIX32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.